MAUDE Adverse Event Report: AOMORI OLYMPUS CO., LTD. THUNDERBEAT OPEN FINE JAW; ULTRASONIC SURGICAL DEVICE

AOMORI OLYMPUS CO., LTD. THUNDERBEAT OPEN FINE JAW; ULTRASONIC SURGICAL DEVICE
Model Number TB-0009OF
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/02/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Full address of the facility is (b)(6).An evaluation completed for the event.The user¿s complaint was confirmed.The device probe was broken off.The exact cause of the issue cannot be determined.However, based on investigation results in the past, the probe might have contacted with other surgical instruments, or non-insulated area as described below.This might have caused the probe to break.1.During output in seal and cut mode, the probe came in contact with hard tissue, metal or a surgical instrument.Consequently, a scratch was made on the probe.2.The probe received an output load in seal and cut mode or received a load when grasping tissue.As a result, the probe cracked from the scratch.3.The probe broke with added load.Or, 1.The distal end of the tissue pad was worn away because seal and cut output was activated while grasping nothing (including the case the user kept activating after cutting tissue).2.The tissue pad was worn away, causing the non-insulated of the grasping section to touch the probe.3.Seal and cut output was activated under this situation, then the scratches indicating that the probe and grasping section were in contact with each other were made.4.The probe received an output load in seal and cut mode or received a load when grasping tissue.As a result, the probe cracked from the scratch.5.The probe broke with added load.The instructions for use includes the following statements that warn against the issue: do not activate output in seal and cut mode while the grasping section is closed without contacting tissue or vessel, or ensuring that tissue is transected.Otherwise, a local increase of the temperature due to a friction between the probe tip and the grasping section may result in various forms of damage in the probe tip and/or the tissue pad, such as premature wear, breakage, deformation, and/or falling off inside the body cavity and/or partial separating.When cutting and vessel sealing is performed in seal and cut mode, apply light tension on the tissue so that users can confirm it is transected.Also, stop activation immediately after tissue is transected.Otherwise, the grasping section, the tissue pad, or the probe tip may break and fall off, and partial separating of the tissue pad may occur due to a local increase of temperature caused by the friction between tissue pad and the probe tip during activation.The thunderbeat instrument should be used for soft tissue.Do not activate output while grasping hard tissue such as bone or highly calcified tissue, or hard objects such as metal clips, stapler, or other instruments (e.G., uterine manipulator, forceps, and others).Otherwise, it may cause the probe tip to be scratched or come into direct contact with the metal area of the grasping section as the heat generated by the friction between the hard object and the probe tip could cause wear/deforming/splitting/protruding/partial separating of the tissue pad.In turn, the probe may break before displaying an error window or generating an alarm tone.During output, do not grasp or let the probe tip contact hard objects such as metal clips, stapler, or other instruments (e.G., uterine manipulator).Also, be careful to avoid contacting the probe tip with those accidentally.Particularly during activation, a scratch on the probe tip could occur due to ultrasonic vibration, which leads the probe tip to break and fall off into the body cavity.In addition, the high-frequency (rf bipolar) current flows through the metal and generates spark discharge, which may cause burns and decrease functionalities, which may lead to burns of the tissue by a high-frequency leak current output due to destruction of the insulation structure.Device history record review indicates that the device was manufactured and tested in accordance with all applicable procedures and met all final product release criteria.
 
Event or Problem Description
As reported for this event by the customer, after approximately two to three uses of the device in a therapeutic lobectomy procedure the device tip broke off and fell into the patient.The broken piece was removed immediately.The procedure was completed without further issues with a new device that was in stock.There is no harm or adverse impact to the patient.Functional mode at the time of the event was seal and cut mode.The device was inspected prior to use.

Brand Name
THUNDERBEAT OPEN FINE JAW
Common Device Name
ULTRASONIC SURGICAL DEVICE
Manufacturer (Section D)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori 036-0 357
JA  036-0357
Manufacturer (Section G)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori 036-0 357
JA   036-0357
Manufacturer Contact
todd brill
800 west park drive
westborough, MA 01581
5082077661
MDR Report Key15903326
Report Number9614641-2022-00693
Device Sequence Number12286095
Product Code GEI
UDI-Device Identifier04953170343346
UDI-Public04953170343346
Combination Product (Y/N)N
Initial Reporter CountryKS
PMA/510(K) Number
K211838
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Foreign,User Facility
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial
Report Date (Section B) 12/02/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberTB-0009OF
Device Lot Number25K24
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/14/2022
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/09/2022
Initial Report FDA Received Date12/02/2022
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured05/24/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown